# SDR 2016F00171

- Difficulty date: August 18, 2016
- Submitted: August 21, 2016
- Operation: General aviation
- Aircraft: N4078J
- Make and model: Piper PA-31-350
- Aircraft serial: 318152057
- Aircraft time: 8,789 hours
- Engine: Lyc TIO540J2BD
- Propeller: Hartzl HCC3YR
- System (JASC): 3442 · Weather Radar System
- Part: Transceiver
- Part number: 40009465201
- Part serial: 8043
- Condition: Burned
- Location: Wx Radar Sys
- Stage of operation: CL
- How discovered: C
- Nature of condition: B
- Precautionary procedure: A

## Discrepancy

AFTER TAKING OFF, THE PILOT REPORTED AN ODOR DESCRIBED AS A HOT, BURNING ODOR LIKE MELTING WIRES COMING FROM THE INSTRUMENT PANEL.  NO SMOKE WAS ENCOUNTERED AND NO EMERGENCY DECLARED, BUT THE PILOT ELECTED TO RETURN TO DEPARTURE.  TROUBLESHOOTING ON THE GROUND ISOLATED THE ISSUE TO THE WEATHER RADAR INDICATOR WHICH WAS NO LONGER POWERING UP OR DISPLAYING ANY INFORMATION, BUT WHEN POWER SWITCHED TO ON, A HOT ODOR WAS DETECTED.   UNIT WAS REMOVED AND RETURNED TO REPAIR STATION FOR INVESTIGATION.
